Nebraska, 2025

Flash Flood and Hail in Nebraska, September 16, 2025

September 16, 2025 · NWS GLD · 18 events in 3 counties and zones

A very strong thunderstorm developed near McCook during the afternoon, remaining nearly stationary for roughly two hours over the town before moving east. During this time the thunderstorm produced hail over three inches in diameter, wind gusts up to 60 MPH, and closed to six inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A very strong thunderstorm developed near McCook during the afternoon, remaining nearly stationary for roughly two hours over the town before moving east. During this time the thunderstorm produced hail over three inches in diameter, wind gusts up to 60 MPH, and closed to six inches of rainfall. The prolonged heavy rainfall caused rushing water to be close to a foot deep in the low lying areas of McCook.

Elsewhere thunderstorm activity produced much smaller hail in Hitchcock and Dundy counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 16, 1:25 PM CST, 35 minutes earlier. Its key messages:

  • Afternoon and evening storms will return to the region on Tuesday and Wednesday. Severe weather possible Tuesday. Potential hazards include hail, wind, flooding and perhaps a landspout or two.
  • Highs in the 70s are expected Wednesday through Friday.
Area forecast discussion, Sep 16, 1:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
125 PM MDT Tue Sep 16 2025

.KEY MESSAGES...

- Afternoon and evening storms will return to the region on
  Tuesday and Wednesday. Severe weather possible Tuesday.
  Potential hazards include hail, wind, flooding and perhaps a
  landspout or two.

- Highs in the 70s are expected Wednesday through Friday.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 124 PM MDT Tue Sep 16 2025

Today, an 850 mb low has formed in northeastern Colorado. This is
assisting in the warm, moister advection into the CWA. Temperatures
are expected to get into the mid to upper 80s with some southeastern
parts of the CWA seeing 90 degrees

The 850 mb low is starting to move into the CWA. This low looks to
stretch from the Dakotas down into Colorado. With the elongated low,
we are expecting multiple initiation areas across the region. As of
17Z, extending south from the center of the low there is a dryline
along the eastern Colorado border and another one along the western
edge of the CWA. To the northeast of the low, there is a cold front
across Nebraska. Overall, the low has shifted north from what
guidance was showing yesterday.

With the northern shift, the southern zone is now expected to play a
more major part in today's convective threat. Along the dryline,
storms are expected to start firing between 21-23Z, although there
are already some storms firing in northeastern Colorado, which is on
the northern end of the dryline. These storms are expected to move
to the east-northeast throughout the afternoon and early evening
hours, potentially impacting areas as far north as U.S. 36. This
zone looks to be a broken, thin line of elevated storms. Hail up to
2 inches and winds of 50-60 MPH look to be the main threats. This
line of storms looks to run into the cold front coming in from the
northwest around 23-3Z. There is a 15% chance the dryline will not
fire until it collides with the cold front.

The first northern zone will be the main severe threat of the day.
This line will be the southwest/northeast oriented cold front that
is firing storms in western Nebraska. The cold front looks to start
moving into the northwestern CWA around 22-02Z. CAMs are not
handling the current convection well, so confidence in exact timing
is only around 50%. This will be a more solid line of storms,
potentially turning into a QLCS, especially if it grows to the
southeast. With the northward shift, we are not expecting to get the
full brunt of the storms, which will be north of U.S. 34. Main
threats will be hail up to 2 inches early on with 60-75 MPH wind
becoming the main threat later in the event. The risk for a tornado
is very low due to ML-LCLs hovering between 3-3.75 km.

As of 1930Z, there are some storms forming along a weak dryline in
the eastern CWA. There is a 5-10% chance a single supercell could
fire off of this boundary. If this occurs, it will likely become
severe quickly with hail up to 2-2.5 inches and a landspout would be
possible. With the dryline and cold front, there is a 2-5% chance of
landspouts forming in the early stages of storm development this
event.

Late this evening, around 6-9Z, the 500 mb low looks to eject a
shortwave across eastern Colorado which will lead to another
widespread wave of precipitation. By this point, most of the
instability will have been depleted, but there will be ample shear,
forcing, and moisture. This means the threat for severe weather is
low, but not 0. These storms will be efficient rain producers, so
the threat for flooding will be highest with these storms.

The hail and wind threats look to be lowering around 4-6Z and
finished by 7/8Z. Storms and showers are expected to persist through
sunrise Wednesday. With that, the flash flooding threat will continue
until around 12Z Wednesday when precipitation weakens and move off
to the east. Overnight temperatures look to cool into the 50s and
low 60s. We could see some patchy fog tonight, especially in the
northern CWA.

Tomorrow, the 500 mb low will be moving over the CWA, and we will
have northerly winds working to keep temperatures capped in the 70s.
We will clear out for most of the day, making it a fairly pleasant,
sunny day. However, another shortwave is expected to sweep across
eastern Colorado and into the CWA tomorrow evening. With the cooler
temperatures, instability should be pretty limited. This will
minimize the severe potential with storms tomorrow evening, but some
small hail and winds up to 50 MPH are possible. Also, this looks to
be another round of efficient rain producing storms, leading to a
flooding threat for places that see a lot of precipitation Tuesday
night. This precipitation looks end around 12Z Thursday, but may
persist into the late morning. Overnight temperatures look to cool
into the 50s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 124 PM MDT Tue Sep 16 2025

The long-term will start off with a low pressure system over the
northern Plains extending into the CWA. This will keep Thursday's
temperatures fairly cool, in the 70s, and give us a moderate chance
of seeing showers and storms throughout the day. Friday, a ridge
starts building into the region from the west, slowly pushing the
low out during the day Friday, but putting us under northwesterly
flow. This pattern could last over the weekend, continuing the
unsettled weather we've been seeing and warming us into the 80s, or
a low over the northwestern CONUS will flatten the ridge and lead to
zonal flow. The zonal flow would equate to less precipitation
potential, but temperatures would largely remain in 70s.

Long range guidance is showing a potent low coming in from the
northwest CONUS some time between Sunday evening and Tuesday
morning, leading to our next potential for organized convection.

Throughout the long-term, lows look to cool into the low to mid 50s,
although the western CWA could see some upper 40s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1100 AM MDT Tue Sep 16 2025

This afternoon, winds are expected to strengthen from the
south, likely producing gusts around 30 kts at KGLD and 20-25
kts at KMCK. Starting around 21Z, storms could begin rapidly
firing across the area. Multiple waves of storms are expected to
move through the region this afternoon and overnight. We are
expecting gusty, erratic winds from the storms and very heavy
rainfall. KGLD looks to be clear of the precipitation by 12Z
while KMCK could see rain continue through the morning tomorrow.

On the tail end of the rain tonight, we are expected stratus to
form. Cloud bases will be around 200-800 feet AGL, but coverage
is still a bit uncertain. KMCK could also see fog form as the
showers leave.

&&

.HYDROLOGY...
Issued at 124 PM MDT Tue Sep 16 2025

Over the past few days, the U.S. 34 corridor have received between
0.25 and 2.5 inches of rain. We have not received any reports of
flooding across this area over the past few days and Monday's clear
skies helped to dry up the area, making it more resistant to
flooding. However, as mentioned in the discussion above, we are
expecting efficient precipitation following a round of potentially
severe storms Tuesday evening into Wednesday morning. If training
storms are able to form over our Nebraska counties could see 0.5-2
inches of rain over a course of 6-12 hours with pockets up to 4-5
inches. Confidence in these higher amounts is only around 10%, but
it's a risk that shouldn't be discounted. Current confidence in
nuisance flooding (water in fields, full ditches, low water
crossings with some flowing water) occurring in our Nebraska
counties is 40-45%. Confidence in flash flooding in the same area is
about 15%.

Wednesday evening, we are expecting another round of efficient rain
producing storms in the souther CWA, mainly along and south of U.S.
40. The risk for flooding will heavily depend on how the rain
tonight pans out. If this location gets 0.5-1 inch of rain,
confidence in flooding would increase to about 35%, otherwise it will
hover around 15-20%. This would be an overnight flooding event, if
it were to happen, potentially evolving into Thursday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...CA
AVIATION...CA
HYDROLOGY...CA
Hazardous weather outlook, Sep 16, 1:34 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
134 PM MDT Tue Sep 16 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
134 PM MDT Tue Sep 16 2025 /234 PM CDT Tue Sep 16 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are possible this afternoon across majority
of the forecast area starting as early as 2pm MT and lasting through
the evening. Large hail, damaging winds, localized flooding and,
although unlikely, a tornado or two are all possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Strong to severe storms may return throughout the rest of the week.
Wednesday evening, locations along and south and U.S. 40 could see 60
MPH winds and 1 inch hail.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Sep 16, 1:56 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
156 PM MDT Tue Sep 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Hail             4 WSW Mccook            40.18N 100.69W
09/16/2025  E1.00 Inch       Red Willow         NE   Trained Spotter

            Ongoing quarter sized hail with accumulation
            on roads.

&&

KMK

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Red Willow

When
September 16, 2:00 PM CST to 4:00 PM CST
Where
Red Willow County, 5 mi W of Mc Cook
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.200, -100.715

The hail ranged from golf ball to baseball in size.

Hail, Red Willow

When
September 16, 2:40 PM CST to 4:00 PM CST
Where
Red Willow County, 4 mi SW of Mc Cook
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.159, -100.674

The hail ranged from quarter size to three inches in diameter.

Hail, Red Willow

When
September 16, 3:00 PM CST to 4:30 PM CST
Where
Red Willow County, Mc Cook
Measured
2 in hail
Reported by
Public
Coordinates
40.200, -100.620

The hail ranged from golf ball to hen egg in size.

Hail, Red Willow

When
September 16, 3:38 PM CST
Where
Red Willow County, 2.1 mi NW of Mc Cook
Measured
3 in hail
Reported by
Public
Coordinates
40.220, -100.650

Photo of an estimated 3.1 inch hail stone 2 miles northwest of McCook.

Thunderstorm Wind, Hitchcock

When
September 16, 4:13 PM CST
Where
Hitchcock County, 1.05 mi W of Culbertson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -100.850

Ambient weather site FVC.

Hail, Red Willow

When
September 16, 4:15 PM CST
Where
Red Willow County, 2.52 mi ESE of Perry
Measured
3.5 in hail
Reported by
Public
Coordinates
40.200, -100.680

Measured 3.5 inch diameter hailstone. Estimated time of report from radar.

Flash Flood, Red Willow

When
September 16, 4:15 PM CST to 7:15 PM CST
Where
Red Willow County, 2.42 mi NW of Mc Cook to 2.01 mi N of Mc Cook
Cause
Heavy Rain
Reported by
Public
Coordinates
40.222, -100.655

Prolonged heavy rainfall over McCook caused rushing water to be roughly a foot deep on streets located in the valleys of town.

Hail, Red Willow

When
September 16, 4:17 PM CST
Where
Red Willow County, 1.73 mi ENE of (Mck)mc Cook Arpt
Measured
2 in hail
Reported by
Public
Coordinates
40.210, -100.550

Report sent in via mPING.

Hail, Red Willow

When
September 16, 4:20 PM CST
Where
Red Willow County, 2.1 mi SW of Mc Cook
Measured
3.4 in hail
Reported by
Storm Chaser
Coordinates
40.180, -100.650

Measured 3.4 inch hail picked up at 6 PM CST. Estimated time of report.

Hail, Red Willow

When
September 16, 4:20 PM CST
Where
Red Willow County, 2.11 mi W of Mc Cook
Measured
3.2 in hail
Reported by
Public
Coordinates
40.200, -100.660

Measured the hailstone to be 3.15 inches in diameter. Estimated time of report from radar.

Thunderstorm Wind, Red Willow

When
September 16, 4:47 PM CST
Where
Red Willow County, 0.87 mi NW of (Mck)mc Cook Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.210, -100.590

Thunderstorm Wind, Red Willow

When
September 16, 4:47 PM CST
Where
Red Willow County, (Mck)mc Cook Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.580

Hail, Hitchcock

When
September 16, 5:13 PM CST
Where
Hitchcock County, 2.96 mi NW of Beverly
Measured
1 in hail
Reported by
Public
Coordinates
40.310, -101.010

Report sent in via mPING.

Hail, Hitchcock

When
September 16, 6:30 PM CST
Where
Hitchcock County, Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.150, -101.230

Hail, Dundy

When
September 16, 5:30 PM MST
Where
Dundy County, 3 mi WSW of Parks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.033, -101.772

Hail, Hitchcock

When
September 16, 6:50 PM CST
Where
Hitchcock County, 8.31 mi S of Trenton Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
40.060, -101.040

Delayed report of about 1.5 inch hail about 15-20 miles north of Atwood, KS.

Hail, Hitchcock

When
September 16, 6:51 PM CST
Where
Hitchcock County, 5.55 mi S of Trenton Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
40.100, -101.040

Picture of numerous hailstones, with the largest being golf ball size.

Hail, Dundy

When
September 16, 5:59 PM MST
Where
Dundy County, 2.98 mi ESE of Parks
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -101.670

Report sent in via mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289738, 1289739, 1289740, 1289741, 1289746, 1289743, 1289754, 1289747, 1289742, 1289744, 1289745, 1289755, 1289748, 1289750, 1289753, 1289749, 1289751, 1289752.